Maryland, 2003

Heavy Rain in Maryland, May 26, 2003

May 26, 2003 · NWS PHI · 3 events in 3 counties and zones

Heavy rain fell during the first half of the day on Memorial Day (the 26th) across the Eastern Shore and caused low lying area and poor drainage flooding. m.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell during the first half of the day on Memorial Day (the 26th) across the Eastern Shore and caused low lying area and poor drainage flooding. Doppler Radar storm total estimates ranged between 1.5 and 3.0 inches, most of which fell between 2 a.m. and 8 a.m. EDT. Storm totals included 2.34 inches in Stevensville (Queen Anne's County) and 1.51 inches at the Baltimore-Washington International Airport. The heavy rain was caused by a low pressure system which formed over a stalled front in the southeastern United States the morning of the 25th and moved slowly northeast. It reached Norfolk, Virginia around 8 a.m. EDT on the 26th, just east of Atlantic City at 2 p.m. EDT on the 26th and about 200 miles east of Atlantic City at 8 p.m. EDT on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 25, 3:13 PM EST, 9 hours 47 minutes earlier.

Area forecast discussion, May 25, 3:13 PM EST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
413 PM EDT SUN MAY 25 2003

MODELS PROG AN UPPER JET AND ASSOCIATED IMPULSE THAT REFLECTS DOWN
TO THE SFC AS A FAIRLY WEAK SFC LOW ON TAP FOR US OVERNIGHT. THE
UPPER JET COULD BE SEEN THIS AM ON WATER VAPOR IMAGERY MOVING INTO
WRN TN...AS PROGGED BY ETA AND GFS. BOTH MODELS BRING SOME DECENT
LIFT WITH THE RT ENTRANCE REGION OF THE JET OVERNIGHT...SOME
DIFLUENCE ALOFT AT H5 WITH THE MID LVL VORTEX TO THE NW AND RIDGE
AXIS WELL EAST...A SRLY H8 FLOW AROUND 20 OR 25 KT WITH DWPTS APCHG
10 DEG C...PWATER VALUES AROUND 1.5 INCHES...K INDICES AROUND OR A
BIT ABOVE 30 AND AN E TO SERLY SFC FLOW. WITH ALL THAT...PUT IN THE
MENTION OF THE PSBLTY OF SOME HEAVY RAIN TONIGHT...AND ADJACENT TO
LWX/S FLOOD WATCH WE PUT UP AN URBAN AND SMALL STREAM FLOOD WATCH.
IF CONVECTION DEVELOPED WE COULD APPROACH 3 HR FFG VALUES OVER SOME
OF THE ZONES SCATTERED THROUGHOUT WATCH AREA. LOOKING AT BUFKIT...
WE HAVE EQUIV POTENT TEMP DECREASING WITH HEIGHT FOR A PERIOD OF
TIME OVERNIGHT IN A LAYER ABT 8K FT THICK UP TO JUST ABOVE 10K FT
COINCIDING WITH GOOD FORCING. NOT MENTIONING THUNDER BASED ON
THIS...BUT THE WATCH IS JUST IN CASE SOME LOW TOP CONVECTION
DEVELOPS.

IMPULSE LIFTS OUT TOMORROW...THEN THERE IS AN ATTEMPT AT SOME DRYING
IN THE MODELS THROUGH TUE WITH THE NEXT IMPULSE AROUND THE VORTEX
PROGGED TO OUR S. STILL...THE VORTEX JUST KEEPS ON SPINNING TO OUR W
UNTIL IT KICKS OUT MORE ENERGY FOR WED. GFS AND MRF PAST THAT
JUSTIFY NOT CHANGING THE UNSETTLED EXTENDED FORECAST...AND SUGGEST
ANOTHER CHANCE OF SHOWER ACTIVITY ON SUN.

STAYED ON THE LOW SIDE OF GUIDANCE THROUGH THE EARLY PORTIONS OF THE
FCST...THEN DIDNT CHANGE ONGOING TEMP FCST MUCH.

FCSTID = 45

MPO   51  56  49  63 /  90  80  20  20
ABE   52  60  51  65 /  90  80  20  20
RDG   52  60  51  65 /  90  80  20  20
PHL   55  61  55  67 / 100  80  20  20
12N   52  58  49  65 /  90  80  20  20
SMQ   53  60  52  66 / 100  80  20  20
TTN   53  61  52  67 / 100  80  20  20
MIV   55  62  54  66 / 100  80  20  20
ACY   53  59  52  59 / 100  80  20  20
ILG   55  61  54  67 / 100  80  20  20
DOV   55  64  54  66 / 100  80  20  20
GED   55  66  54  66 / 100  80  20  20
ESN   55  66  54  66 / 100  80  20  20

.PHI...
.DE...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL
800 AM EDT MONDAY FOR ZONE DEZ001.
.MD...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL
800 AM EDT MONDAY FOR ZONES MDZ008-012.
.NJ...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL
800 AM EDT MONDAY FOR ZONES NJZ015>019.
.PA...URBAN AND SMALL STREAM FLOOD WATCH FROM MIDNIGHT UNTIL
800 AM EDT MONDAY FOR ZONES PAZ067>071.
.MARINE...SCA FOR SEAS ALONG COAST...ANZ450>455.

NYY
Hazardous weather outlook, May 25, 4:30 AM EST, 20 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Cecil

When
May 26, 1:00 AM EST to 8:00 AM EST
Where
Cecil County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

Heavy Rain, Kent

When
May 26, 1:00 AM EST to 8:00 AM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.236, -76.096 (the zone’s center; the record gives no point)

Heavy Rain, Queen Anne'S

When
May 26, 1:00 AM EST to 8:00 AM EST
Where
Queen Anne'S County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.038, -76.085 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357439, 5357440, 5357441.